Nebraska, 2013

Hail in Nebraska, May 18, 2013

May 18, 2013 · NWS GLD · 2 events in 1 county or zone

A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening. Penny to nickel size hail was reported in Benkelman during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 12:05 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, May 18, 12:05 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SAT MAY 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1142 AM MDT SAT MAY 18 2013

DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST
FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE
WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD
BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON.
EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL
QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR
IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY
LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A
RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS
SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON
AND EVENING HOURS ENDING BY MIDNIGHT.

THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY
MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE
SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY
AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN
FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY
FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE
FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE
QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 105 PM MDT SAT MAY 18 2013

SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE
PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL
OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY
AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT
MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER
LOW.

TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE
BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY
NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF
A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES
MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A
MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1142 AM MDT SAT MAY 18 2013

KGLD...VFR CONDITIONS EXPECTED THROUGH ABOUT MID AFTERNOON.
THUNDERSTORMS WILL DEVELOP NEAR THE TERMINAL AFTER THAT TIME WITH
POSSIBILITY OF STRONG/SEVERE THUNDERSTORMS THROUGH LATE AFTERNOON
AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE BRIEFLY
POSSIBLE. THUNDERSTORMS WILL END THIS EVENING WITH VFR EXPECTED
THROUGH SUNDAY MORNING.

KMCK...MVFR CIGS MAY LINGER INTO THE EARLY AFTERNOON BEFORE
LIFTING TO VFR. THUNDERSTORMS WILL DEVELOP BY MID TO LATE
AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORM ACTIVITY WILL WIND DOWN AFTER MIDNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, May 18, 9:38 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SAT MAY 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SAT MAY 18 2013 /1138 AM CDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS THE AREA AFTER
2 PM MDT (3 PM CDT) AS THUNDERSTORMS BEGIN TO DEVELOP ALONG AN
ADVANCING DRYLINE. THE COMBINATION OF STRONG INSTABILITY AND WIND
SHEAR WILL BRING THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING
WINDS AND TORNADOES. THE SEVERE WEATHER THREAT WILL BE HIGHEST IN
THE LATE AFTERNOON AND EVENING...WITH STORM INTENSITY DECREASING
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF
THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 18, 2:41 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 E COLBY               39.39N 100.88W
05/18/2013  E1.00 INCH       THOMAS             KS   NWS EMPLOYEE

            FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
            HIGHWAY 24 AND US 83.

&&

ALW
Special weather statement, May 18, 2:59 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT SAT MAY 18 2013

COZ090-091-182230-
KIT CARSON COUNTY-YUMA COUNTY-
359 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ABARR TO 7 MILES NORTH OF VONA...MOVING NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10302 3957 10281 4017 10280 4016 10261
      3933 10258 3933 10304
TIME...MOT...LOC 2158Z 184DEG 19KT 3998 10285 3941 10275

ROBINSON
Local storm report, May 18, 3:24 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 W ATWOOD              39.81N 101.14W
05/18/2013  E1.00 INCH       RAWLINS            KS   LAW ENFORCEMENT

            QUARTER SIZED HAIL ABOUT 5 MILES W OF ATWOOD.

&&

ALW
Local storm report, May 18, 3:26 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

ALW
Local storm report, May 18, 3:35 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.00 INCH       SHERIDAN           KS   NWS EMPLOYEE

            ESTIMATED QUARTER SIZE HAIL IN SELDEN.

&&

ALW
Local storm report, May 18, 3:38 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             JENNINGS                39.68N 100.29W
05/18/2013  E1.75 INCH       DECATUR            KS   PUBLIC

            ESTIMATED GOLF BALL SIZED HAIL IN JENNINGS, KS.

&&

ALW

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dundy

When
May 18, 3:59 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.540

Hail, Dundy

When
May 18, 4:01 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -101.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441604, 441605.